Objective: To determine the gastrointestinal toxic effects of idarubicin and cytosine arabinoside combination therapy in patients with newly diagnosed acute myelogenous leukemia (AML). Patients and Methods: We performed a single-institution retrospective analysis of the incidence of neutropenic colitis in patients with newly diagnosed AML receiving idarubicin and cytosine arabinoside combination therapy. Using pharmacy records, we identified 78 patients who received idarubicin during the study period of January 1997 to September 1998 and who agreed to a review of their medical records. Patients with preexisting bowel conditions were excluded from this analysis. We used a strict definition of neutropenic colitis that included clinical findings (severe abdominal pain, diarrhea, hematochezia, and/or peritoneal signs) plus radiographic evidence of bowel inflammation in the absence of an identified bacterial pathogen. Results: Of the 78 patients receiving idarubicin and cytosine arabinoside for treatment of AML, 65 were included in this study. We observed neutropenic colitis in 10 of these 65 AML patients. This complication was followed by sepsis in 3 patients and was the major cause of death in 4 of the 8 patients who died. Conclusion: This analysis suggests that neutropenic colitis is a frequent and serious complication of idarubicin and cytosine arabinoside treatment.
|Original language||English (US)|
|Number of pages||3|
|Journal||Mayo Clinic proceedings|
|State||Published - 2002|
ASJC Scopus subject areas